Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 9, 2023, 5:34 AM PST for Monterey County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2023, 5:34 AM PST (13:34 UTC)
- Expired
- Jan 9, 2023, 10:30 AM PST
- In force
- 5 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Monterey County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 1.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 643 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WGUS56 KMTR 091334
FFWMTR
CAC053-091630-
/O.NEW.KMTR.FF.W.0005.230109T1334Z-230109T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
534 AM PST Mon Jan 9 2023
The National Weather Service in San Francisco has issued a
* Flash Flood Warning for...
The Dolan burn area in...
Southwestern Monterey County in central California...
* Until 830 AM PST.
* At 534 AM PST, gauge reports indicated heavy rain falling over the
Dolan Burn Area. Between 1 and 5 inches of rain have fallen. The
expected rainfall rate is 1 to 1.25 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn area will result in debris flow
moving through the Dolan Fire burn area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding in and around the Dolan Burn Area.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of areas in and around
the Dolan Burn Area.
* Some locations that will experience flash flooding include...
Lucia, Gorda and Esalen Institute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Dolan Burn Area. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3620 12168 3617 12157 3622 12147 3596 12121
3596 12127 3594 12135 3595 12141 3592 12146
3594 12148 3600 12150 3601 12153 3601 12154
3603 12158
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.25 INCHES IN 1 HOUR
$$
MTR2 follow-up statements
685
WGUS56 KMTR 091620
FFWMTR
CAC053-091830-
/O.EXT.KMTR.FF.W.0005.000000T0000Z-230109T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
820 AM PST Mon Jan 9 2023
The National Weather Service in San Francisco has extended the
* Flash Flood Warning for...
The Dolan burn area in...
Southwestern Monterey County in central California...
* Until 1030 AM PST.
* At 820 AM PST, Gauge reports indicated heavy rain falling over the
Dolan Burn Area. Between 3 and 8 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn area will result in debris flow
moving through the Dolan Fire burn area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding in and around the Dolan Burn Area.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of areas in and around
the Dolan Burn Area.
* Some locations that will experience flash flooding include...
Lucia, Gorda and Esalen Institute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Dolan Burn Area. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3620 12168 3617 12157 3622 12147 3596 12121
3596 12127 3594 12135 3595 12141 3592 12146
3594 12148 3600 12150 3601 12153 3601 12154
3603 12158
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
VMT949
WGUS76 KMTR 091827
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
1027 AM PST Mon Jan 9 2023
CAC053-091837-
/O.EXP.KMTR.FF.W.0005.000000T0000Z-230109T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
1027 AM PST Mon Jan 9 2023
...FLASH FLOOD WARNING FOR THE DOLAN BURN AREA WILL EXPIRE AT 1030
AM PST THIS MORNING FOR SOUTHWESTERN MONTEREY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 400 PM PST Tuesday for
portions of central California and northern California.
LAT...LON 3620 12168 3617 12157 3622 12147 3596 12121
3596 12127 3594 12135 3595 12141 3592 12146
3594 12148 3600 12150 3601 12153 3601 12154
3603 12158
$$
VMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 4:26 AM PST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 9, 4:26 AM PST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
426 AM PST Mon Jan 9 2023
.SYNOPSIS...Rain continuing through this morning, diminishing north
to south through this afternoon. Showers with a chance of
thunderstorms appear on tap for Tuesday with a window for intense
thunderstorm during the early morning hours Tuesday.
Expected impacts include widespread flooding, damaging winds, and
dangerous marine conditions. Please stay current with forecast
updates as there is a direct threat to life and property from these
storms.
&&
.DISCUSSION...as of 04:18 AM PST Monday...
Current satellite imagery showing a healthy stream of moisture aimed
at the central CA coast as the atmospheric river is well underway.
As of writing, seeing rainfall rates of 0.5 to 0.75 in/hr per hour
in some areas of Marin, Sonoma, and Santa Cruz counties. Expect
rates within this ballpark to continue through sunrise with precip
gradually tapering off through the morning for the North Bay.
Rainfall will continue into midday and afternoon for the Bay Area
and points south. The story then shifts to the Big Sur coast where
rates are expected to increase with some areas of up to 1.25 in/hr
this morning with moderate precip continuing into the afternoon.
Gusty winds expected to peak before sunrise this morning, gradually
decreasing but remaining breezy into this evening. The main
anomalous plume of moisture will continue to move south and upslope
moisture transport weakens dramatically as the current trough moves
east of the area by sunset today, though scattered showers will
continue before another surface low deepens and approaches the
California coast.
The secondary trough moving in late tonight does not have as strong
of a moisture tap as this morning, though the environment supports a
marginal severe weather threat, particularly during the overnight
hours tonight. Hi-res guidance suggesting a line of thunderstorms
during the early morning hours with a window to support brief
supercells along the coast. With deep layer shear of 50+ kts and a
rather impressive directional wind profile, would not be surprised
to see a few waterspouts, including a brief tornado or two along the
coastline from Santa Cruz southward. Additionally, these
thunderstorms will produce locally heavy rainfall. Though the
initial line of thunderstorms is expected to be the strongest,
scattered showers and thunderstorms will continue into Tuesday
afternoon before mostly coming to an end Tuesday night.
Drier conditions will finally develop for Wednesday and Thursday for
most of the area. However, models are suggesting that a warm front
may clip the region. That said, think the North Bay would be the
region most likely to see some light rain those days. Any rain would
be light, with most areas seeing less than a quarter inch. However,
North Bay could see between 1 to 2 additional inches with the
coastal mountains seeing up to 3. Another weak system will then move
into the region on Friday. Followed close by another more
significant system for the weekend. At this time, there are still
some model differences, but given the fact that most areas will not
have had sufficient time to dry out, flood watches will likely be
needed again.
&&
.AVIATION...As of 9:45 PM Sunday...For the 06Z TAFs. Rapidly
deteriorating weather conditions tonight with a fast (~ 50 mph)
moving cool front arriving from the west later tonight and Monday
morning. Expect very strong winds and low level wind shear. 12z
statistical guidance for 09z-12z Monday morning forecasting 40+
knots southeast surface winds at SFO and OAK, the newly arrived
00z guidance is lower at ~ 30 knots, nonetheless other forecast
guidance show very strong winds with a fast moving frontal system.
Strong winds veering (turning clockwise) with altitude up until
cool frontal passage, any instability that strengthens may result
in rotation in thunderstorm(s). Will monitor radar, satellite,
observations for thunderstorm development overnight and amend TAFs
as needed. Otherwise rain, heavy at times up through cool frontal
passage, the front lastly to move through along the Big Sur Coast
Monday. Next upstream trough over the Pacific arrives later Monday
evening.
Vicinity of SFO...VFR-MVFR, evening southeast wind 10 knots,
however winds quickly increasing mid to late evening with gusts
reaching 50 knots or potentially higher 09z-13z Monday. Very
strong low level wind shear tonight and Monday morning. Airport
weather warning for winds has been issued. Rain, heavy at times
tonight and Monday morning up through cool frontal passage. South
to southwest winds 15 to 20 knots Monday morning. Showers continuing
through most of the day with VFR and lighter winds. Rain arriving
again after 06z (10 pm PST Monday) Tuesday. Low level wind shear
redeveloping Monday night and early Tuesday morning.
SFO Bridge Approach...Similar to SFO.
Monterey Bay...VFR-MVFR, evening southeast winds 5 to 15 knots,
however winds quickly increasing mid to late evening with gusts
reaching 30 to 50 knots overnight and Monday morning up until
cool frontal passage. Very strong low level wind shear tonight and
Monday morning. Rain tonight and Monday morning up through cool
frontal passage. Southwest winds 10 to 15 knots during the day
Monday. Rain returning late Monday night and Tuesday morning.
&&
.HYDROLOGY...As of 4:05 PM PST Sunday...Expect significant
hydrologic impacts over the next 24 to 48 hours.
Current Flood Warnings in effect...
Guadalupe River above the Almaden Expressway in San Jose
The Carmel River at Robles Del Rio
RVS is effect:
Napa at Napa
Napa at Saint Helena
Flash Flood Watch is now in effect for the Monterey County burn
scars, specifically the Dolan, Colorado, and River burn scars.
Flood Watch for mainstem river flooding remains in effect for
the...
Russian River at Guerneville
Pajaro River at Chittenden
Salinas River at Spreckles
Areal Flood Watch remains in effect for all other area rivers and
streams and creeks, including but not limited too.
In North Bay...
Russian River at Geyserville
Mark West Creek near Mirabel Heights
Maacama Creek near Kellogg
Laguna de Santa Rosa at Stony Point Road near Cotati
In East Bay...
Alameda Creek near Niles
Alameda Creek above Div Dam near Sunol
Arroyo de la Laguna at Verona
In South Bay...
Guadalupe River above Hwy 101 at San Jose
Coyote Creek above Hwy 237 at Milpitas
Coyote Creek at Edenvale
Pacheco Creek near Dunneville
In the Santa Cruz Mountains...
San Lorenzo River at Big Trees
In Monterey County...
Salinas River near Bradley
Big Sur River at Big Sur
Arroyo Seco near Soledad
San Lorenzo Creek below Bitterwater Creek near King City
San Antonio River near Lockwood
In San Benito County...
San Benito River at Highway 156 near Hollister
Tres Pinos Creek near Tres Pinos
&&
.MARINE...as of 04:18 AM PST Monday...Wind gusts of 40 to 50 knots
being observed currently from coastal buoys from Point Arena down
to Monterey Bay. These gales and storm force winds continue
across the coastal waters and bays through the early morning.
Rain, which will be heavy at times, moving through the waters into
the morning. Rain will continue over the southern waters today
with scattered showers northern coastal waters and over the bays.
More rain returning along with gusty winds tonight and Tuesday.
More rain likely late in the week over the northern coastal
waters.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
High Wind Warning...CAZ006-508>510-512>515-529
High Wind Warning...CAZ502>506
High Wind Warning...CAZ516>518-528-530
Flash Flood Watch...CAZ517-528-530
SRW...SF Bay until 9 AM
SRW...Mry Bay until 9 AM
SRW...Pt Reyes to Pigeon Pt 0-10 nm until 9 AM
SRW...Pigeon Pt to Pt Pinos 0-10 nm until 9 AM
GLW...Pt Arena to Pt Reyes 0-10 nm until 9 AM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 AM
GLW...Pt Arena to Pigeon Pt 10-60 nm until 9 AM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 9 AM
&&
PUBLIC FORECAST: Behringer
AVIATION: Canepa
MARINE: McCorkle
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:29 PM PST | Storm Warning | MTR | 13 hr | |
| Jan 8, 9:33 PM PST | River Flood Warning | MTR | Sonoma | 30 hr |
| Jan 8, 9:49 PM PST | River Flood Warning | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 29 hr |
| Jan 9, 1:46 AM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 16 hr |
| Jan 9, 2:18 AM PST | Areal Flood Advisory | MTR | Santa Cruz | 4 hr |
| Jan 9, 6:28 AM PST | Areal Flood Warning | MTR | Santa Cruz | 6 hr |
| Jan 9, 6:46 AM PST | Flash Flood Warning | MTR | Santa Cruz | 6 hr |
| Jan 9, 6:59 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara | 12 hr |
| Jan 9, 7:57 AM PST | Areal Flood Advisory | MTR | Monterey | 38 min |
| Jan 9, 8:14 AM PST | Areal Flood Warning | MTR | Monterey | 31 hr |
| Jan 9, 8:35 AM PST | Areal Flood Warning | MTR | Monterey | 8 hr |
| Jan 9, 8:54 AM PST | Gale Warning | MTR | 31 hr | |
| Jan 9, 8:54 AM PST | Small Craft Advisory | MTR | 18 hr | |
| Jan 9, 10:22 AM PST | River Flood Warning | MTR | Monterey | 9 days |
| Jan 9, 11:24 AM PST | Areal Flood Warning | MTR | Santa Clara | 11 hr |
| Jan 9, 11:47 AM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 6 hr |
| Jan 9, 12:06 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 25 hr |
| Jan 9, 12:24 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito, San Mateo, Santa Clara, Santa Cruz | 3 hr |
| Jan 9, 2:13 PM PST | High Surf Warning | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 29 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.